A case of necrotizing fasciitis caused by group G streptococcus following a single dose of dose-dense doxorubicin and cyclophosphamide in a breast cancer patient

Read full text
Authors: Ayu Ajitomi, Akihiko Ozaki, Hideki Tayama, Norihiro Kido, Ryoko Murao, Yoshitaro Yoshida, Takanori Asakura, Toyoaki Sawano, Tomohiro Kurokawa, Kenji Gonda, Mika Nashimoto, Masahiro Wada
+3 more Kazunoshin Tachibana, Atsushi Koyama, Hiroaki Shimmura
Cited by: 1
References: 6

Abstract

Necrotizing fasciitis (NF) is a rapidly progressive and life-threatening soft tissue infection. Although it is known to occur in immunocompromised patients, NF following a single dose of chemotherapy has rarely been reported. We describe a 53-year-old woman with hormone receptor-positive, HER2-negative breast cancer and newly diagnosed type 2 diabetes mellitus who developed NF eight days after receiving her first cycle of dose-dense doxorubicin and cyclophosphamide. Initially mistaken for a drug eruption, her condition deteriorated rapidly despite surgical intervention and intensive care. She died of septic shock, and Group G Streptococcus was identified from blood cultures. This case highlights the need to consider NF in post-chemotherapy patients presenting with erythema and systemic symptoms, even after a single dose, particularly when risk factors such as diabetes and obesity are present. Prompt recognition and intervention remain essential to improve survival.

Fields of Study & Subjects

Streptococcal Infections and Treatments Antimicrobial Resistance in Staphylococcus Orthopedic Infections and Treatments

Publication details

Journal / source
Oxford Medical Case Reports
Publisher
Oxford University Press (OUP)
Volume
2026
Issue
2
Pages
151–153
Publication date
22 January 2026
Language
EN